South Dakota, 2005

Hail in South Dakota, September 7, 2005

September 7, 2005 · NWS UNR · 8 events in 4 counties and zones

Severe thunderstorms developed quickly across far eastern Pennington County and western Haakon County. These storms moved east-southeast across Haakon County and northern Jackson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed quickly across far eastern Pennington County and western Haakon County. These storms moved east-southeast across Haakon County and northern Jackson County. Hail to the size of golf balls fell across the area, with the largest hail reported north and east of Wall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 7, 1:50 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 7, 1:50 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT WED SEP 7 2005

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER EAST
CENTRAL WY WITH WEAK FRONTAL BOUNDARY STRETCHING ACROSS THE BLACK
HILLS AREA INTO NORTHERN NEB. DEWPOINTS EAST OF THE BOUNDARY ARE
CREEPING UP THRU THE 50S AND INTO THE LOWER 60S. LOW CLOUDS HAVE
DISSIPATED FOR THE MOST PART WITH SOME SUNSHINE ACROSS THE AREA.
TEMPS NOW SURGING UP THRU THE 70S AND INTO THE LOWER 80S. UPPER
LEVEL ANALYSIS SHOWS LOW OFF NORTHERN CA COAST WITH ZONAL FLOW
ACROSS THE NORTHERN HIGH PLAINS. RUC AND LAPS ANALYSIS SHOWING
CONVECTIVE CAP SLOWLY ERODING ACROSS THE HILLS AND NORTHEAST
WY...WHERE SUN HAS BEEN SHINING FOR GOOD PART OF THE DAY. REGIONAL
RADARS SHOWING STORMS FIRING FURTHER SOUTH AND WEST ACROSS THE WY
AND CO MOUNTAINS THIS AFTERNOON AND MOVING INTO NEB PANHANDLE.
MODELS IN DECENT AGREEMENT WITH SYNOPTIC FEATURES...BUT DIFFER SOME
ON MESOSCALE SPECIFICS...AS WOULD BE EXPECTED WITH THIS TYPE OF
WEATHER PATTERN.

EXPECT ATMOS TO CONTINUE TO DESTABILIZE LATE THIS AFT WITH MLCAPES
OF 2000+ J/KG POOLING JUST EAST OF THE HILLS. THE ONLY THING THAT
APPEARS TO BE HOLDING THIS BACK FROM BEING A SIGNIFICANT SEVERE WX
EVENT IS THE LACK OF STRONG UPPER LEVEL FORCING. BUT WHEN CAP ERODES
LATE THIS AFTERNOON ACROSS THE BLACK HILLS AREA...IT SHOULD NOT TAKE
A LOT OF LIFT TO GET AT LEAST A FEW STORMS GOING. SEVERE THREAT
APPEARS TO BE MOST FAVORABLE OVER AND EAST OF THE HILLS...WHERE
MOISTURE CONVERGENCE AND BETTER SHEAR WILL BE IN PLACE. WOULD EXPECT
AT LEAST A STORM OR TWO TO BECOME SEVERE...WITH LARGE HAIL THE MAIN
THREAT. A MILDER NIGHT IS EXPECTED WITH LOW LEVEL MOISTURE HANGING
AROUND...LOWS IN THE 50S TO LOWER 60S.

RIDGE WILL BUILD OVER THE PLAINS STATES THURSDAY AND FRIDAY...
WARMING TEMPS BACK TO NEAR RECORD LEVELS BY FRIDAY. HIGHS SHOULD BE
NEAR 100 EAST OF THE HILLS ON FRIDAY. THIS SHOULD HELP NEGATE
THUNDERSTORM DEVELOPMENT FOR THE MOST PART...BUT WILL INCLUDE SOME
VERY LOW CHANCES THU AFT AND NIGHT ACROSS WESTERN SD AS LOW LEVEL
SOUTHERLY JET CRANKS UP.

AS RIDGE SHIFTS EAST LATE FRIDAY AND SATURDAY...UPPER FLOW WILL TURN
SOUTHWESTERLY OVER THE ROCKIES AND HIGH PLAINS. COLD FRONT IS
EXPECTED TO CROSS THE AREA SOMETIME ON SATURDAY...TIMING IS STILL A
BIT UNCERTAIN. WITH SOUTHWEST FLOW AND FRONT IN THE AREA...WILL KEEP
AT LEAST SOME LOW CHANCES FOR SHOWERS AND STORMS FRIDAY NIGHT THRU
SATURDAY NIGHT.

.EXTENDED...UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES WILL
PRODUCE  SOUTHWEST FLOW OVER THE NORTHERN PLAINS THROUGH MOST OF THE
EXTENDED FORECAST. A SERIES OF SHORTWAVES WILL BE EJECTED OUT OF THE
TROUGH AND PROGRESS ACROSS THE FORECAST AREA DURING THE PERIOD.
TIMING AND PLACEMENT OF THESE SHORTWAVES IS TRICKY...THEREFORE HAVE
NOT CHANGED CURRENT BROADBRUSHED POPS. LATEST MODELS TRYING TO
PROGRESS UPPER TROUGH OVER THE AREA BY MIDDLE OF NEXT WEEK. IF THIS
PLAYS OUT...COOLER TEMPS AND A CONTINUED CHANCE OF PRECIP WOULD BE
THE RESULT. HAVE BUMPED TEMPS DOWN A FEW DEGREES DURING THAT TIME
PERIOD.

&&

.AVIATION...THERE WILL BE SOME LOCAL MVFR CONDITIONS WITH GUSTY
WINDS THROUGH THURSDAY MORNING IN THE VICINITY OF
THUNDERSTORMS...OTHERWISE VFR CONDITIONS ARE EXPECTED. ISOLATED
THUNDERSTORMS MAY AFFECT PORTIONS OF ALL TWEB ROUTES THROUGH THE
FORECAST PERIOD...WITH TWEB ROUTE 258 EXPERIENCING SLIGHTLY MORE
COVERAGE WITH SCATTERED THUNDERSTORMS.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Sep 7, 5:45 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
645 AM MDT WED SEP 7 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
645 AM MDT (745 AM CDT) WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL LATE
THIS AFTERNOON AND EVENING OVER NORTHEASTERN WYOMING AND ALL OF
WESTERN SOUTH DAKOTA. THE BEST CHANCE OF SEVERE WEATHER IS EXPECTED
IN PENNINGTON...CUSTER...FALL RIVER...AND SHANNON COUNTIES.

THE ATMOSPHERE WILL BE MOIST AND UNSTABLE ACROSS THE BLACK HILLS AREA
THIS AFTERNOON. IN ADDITION...LOW PRESSURE WILL DEVELOP ACROSS
EASTERN WYOMING...WHICH WILL HELP TRIGGER THUNDERSTORMS OVER THE
BLACK HILLS AND ADJACENT PLAINS. SOME OF THESE STORMS MAY PRODUCE
VERY LARGE HAIL...AND AN ISOLATED TORNADO IS ALSO POSSIBLE TO THE
SOUTHEAST OF RAPID CITY. THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
CENTRAL SOUTH DAKOTA THIS EVENING...WITH THE POSSIBILITY OF LARGE
HAIL AND A FEW DAMAGING WIND GUSTS CONTINUING THROUGHOUT THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL PERSIST THURSDAY INTO THE WEEKEND...
WITH A FEW STRONG STORMS POSSIBLE THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

BUNKERS

The radar

The Rapid City radar (KUDX), 51 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Pennington

When
September 7, 6:00 PM MST
Where
Pennington County, 5 mi S of Creighton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.183, -102.200

Hail, Pennington

When
September 7, 6:15 PM MST
Where
Pennington County, 3 mi NE of Creighton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.283, -102.150

Hail, Pennington

When
September 7, 6:30 PM MST
Where
Pennington County, 12 mi N of Wall
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.167, -102.233

Hail, Pennington

When
September 7, 6:30 PM MST to 6:35 PM MST
Where
Pennington County, 12 mi NE of Quinn
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.117, -101.950

Hail covered the ground.

Hail, Haakon

When
September 7, 7:00 PM MST
Where
Haakon County, 13 mi W of Philip
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.033, -101.933

Hail, Ziebach

When
September 7, 7:00 PM MST
Where
Ziebach County, Cherry Creek
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.600, -101.500

Hail, Jackson

When
September 7, 7:50 PM MST
Where
Jackson County, 4 mi E of Cactus Flats
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.833, -101.817

Hail, Jackson

When
September 7, 9:30 PM MST
Where
Jackson County, 9 mi SW of Kadoka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.733, -101.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5474837, 5474838, 5474839, 5474840, 5474841, 5474842, 5474843, 5474844.